Alert archive / Kansas / Flash Flood Warnings in 2005
Flash Flood Warning 5, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at May 12, 2005, 11:36 PM CDT for Marion County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2005, 11:36 PM CDT (04:36 UTC)
- Expired
- May 13, 2005, 5:30 AM CDT
- In force
- 6 hr
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Marion County, KS
The radar
The Wichita radar (KICT), 81 km from the middle of the area, began a volume at 04:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 4.6 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1203 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 876 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KICT 130442 FFWICT KSC115-131030- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WICHITA KS 1136 PM CDT THU MAY 12 2005 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * FLASH FLOOD WARNING FOR... MARION COUNTY IN CENTRAL KANSAS. * UNTIL 530 AM CDT. * AT 1135 PM CDT...EMERGENCY OFFICIALS REPORTED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. DOPPLER RADAR ESTIMATED BETWEEN 2 AND 4 INCHES OF RAINFALL HAS FALLEN ACROSS PORTIONS OF NORTHERN CHASE COUNTY. * SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...MARION...DURHAM...FLORENCE...HILLSBORO...LEHIGH... LINCOLNVILLE...TAMPA...LOST SPRINGS...MARION LAKE AND PILSEN. IN RAMONA EMERGENCY OFFICIALS REPORTED THAT, B STREET, NORTH OF SECOND STREET IS REPORTED WASHED OUT NEAR LYON CREEK AND THAT THE CREEK IS OUT OF ITS BANK. TWO MILES EAST OF RAMONA, 360TH AND SUNFLOWER STREETS ARE REPORTED WASHED OUT. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3821 9733 3822 9687 3857 9697 3856 9734 $$ /SEDLOCK
2 follow-up statements
000 WGUS73 KICT 130759 FFSICT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 255 AM CDT FRI MAY 13 2005 KSC115-131030- MARION KS- 255 AM CDT FRI MAY 13 2005 ...FLASH FLOOD WARNING CONTINUES FOR MARION COUNTY UNTIL 530 AM CDT... AT 252 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT MOST OF THE HEAVY RAINFALL HAD MOVED EAST OF THE WARNED AREA. HOWEVER, DOPPLER RADAR ESTIMATED THAT BETWEEN 4 TO 7 INCHES OF RAIN HAD FALLEN FROM THE EARLIER STORMS SINCE THURSDAY EVENING. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE POSSIBLE DURING THE NIGHT. RUNOFF FROM THE EXCESSIVE RAINFALL MAY STILL CAUSE FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...MARION...DURHAM...FLORENCE...HILLSBORO...LEHIGH... LINCOLNVILLE...TAMPA...MARION LAKE AND PILSEN. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN WICHITA. LAT...LON 3821 9733 3822 9687 3857 9697 3856 9734 $$ /DARMOFAL
000 WGUS73 KICT 131017 FFSICT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 515 AM CDT FRI MAY 13 2005 KSC115-131035- MARION KS- 515 AM CDT FRI MAY 13 2005 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR MARION COUNTY WILL BE ALLOWED TO EXPIRE AT 530 AM CDT... EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. AT 513 AM, LOCAL LAW ENFORCEMENT REPORTED THAT STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. LAT...LON 3821 9733 3822 9687 3857 9697 3856 9734 $$ /DARMOFAL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at May 12, 3:32 PM CDT, 8 hours 4 minutes earlier.
Area forecast discussion, May 12, 3:32 PM CDT, 8 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 332 PM CDT THU MAY 12 2005 .DISCUSSION... TONIGHT: PRIMARY THREAT THROUGH EVENING IS GOING TO BE LARGE HAIL. IMPRESSIVE MIDDLE LEVEL SHEAR...WITH 88D DATA ALREADY SHOWING MIDDLE LEVEL ROTATION WITH STRONGER STORMS. NRLY STRAIGHT LINE HODOGRAPHS, SO SPLITTING STORMS LIKELY. ANTICIPATE THE STRONGER STORMS TO DIMINISH A BIT LATER THIS EVENING AS IT TRANSITIONS TO HEAVY RAIN THREAT. NOT ANTICIPATING A LOT OF MVMT TO MAIN PRECIPITATION AREA UNTIL AFTER 0600 UTC, WHEN 0600 UTC WORKSTATION ETA-KF SHOWS MCS ROLLING INTO SOUTHEAST KS. GIVEN LACK OF ANTICEDENT PRECIPITATION, WILL NOT GO WITH FLOOD WATCH AT THIS TIME, BUT WILL HAVE TO MONITOR IT CLOSELY. FRI-FRI NIGHT: BASED ON TRACK RECORD THE PAST FEW DAYS, WILL CONTINUE WITH COMBO OF PERSISTENCE, ETA-KF WHICH ALL SUGGEST THAT PRECIPITATION WILL BE SPARCE IN THE MORNING, WITH NEXT ROUND CLIPPING THE NE PORTION OF FORECAST AREA, MOST LIKELY DURING THE AFTERNOON. PRECIPITATION SHOULD GRADIENT END FROM THE NORTHWEST DURING THE EVENING. SOME SEVERE THREAT, BUT WILL BE DEPENDENT ON CLOUDS/AIRMASS RECOVERY. SAT-MON: RELATIVE TO THE EARLIER PERIODS, RELATIVELY QUIET WEATHER ANTICIPATED WITH SURFACE RIDGE AXIS MOVING ACROSS THE AREA. LITTLE CHANGE TO GOING FORECAST. -HOWERTON TUESDAY THROUGH THURSDAY: MAIN FORECAST PROBLEM DURING THIS PERIOD IS CONVECTION. FORECAST CONFIDENCE IS MEDIUM. DURING THE PERIOD, GFS/ECMWF ARE IN AGREEMENT WITH THE RIDGE BUILDING OVER THE CENTRAL UNITED STATES. THIS IS DEPICTED WELL BY THE 5 DAY MEAN OF THE 500 MB HEIGHTS. THEY ALSO ARE IN GENERAL AGREEMENT IN THE TIMING OF THE RETURN OF SOUTHWESTERLY FLOW OVER THE FORECAST AREA MONDAY NIGHT AS WELL AS THE PROSPECT FOR NOCTURNAL CONVECTION MONDAY NIGHT OVER THE HIGH PLAINS AND UPPER MISSISSIPPI RIVER VALLEY. DURING THE MIDDLE OF THE WEEK, THE GFS PUSHES A COLD FRONT ALL THE WAY INTO THE FORECAST AREA WHILE THE ECMWF KEEPS IT FURTHER NORTH. AT THIS TIME, BELIEVE THAT THE GFS IS BEING AFFECTED ADVERSELY BY THE DEVELOPMENT OF A STRONG CONVECTIVELY INDUCED COLD POOL THAT PUSHES THE COLD FRONT SOUTH. GIVEN THE MEAN PATTERN OF RIDGE BUILDING, AM INCLINED TO THINK THAT THE SURFACE FEATURES WILL NOT PROGRESS MUCH UNTIL LATE IN THE WEEK. THE DRYLINE SHOULD REMAIN ALONG THE WESTERN PART OF THE STATE WITH SOUTHERLY SURFACE FLOW ACROSS THE FORECAST AREA. THIS WILL PRODUCE THE BEST CHANCE FOR CONVECTION OVER THE WESTERN PORTION OF THE FORECAST AREA WITH TEMPERATURES WELL ABOVE GFS MOS. KRC && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 60 72 50 73 / 80 40 40 5 HUTCHINSON 57 71 48 72 / 80 40 30 5 NEWTON 59 72 49 71 / 80 40 40 5 ELDORADO 62 72 50 71 / 80 40 50 5 WINFIELD-KWLD 63 73 51 73 / 80 40 40 10 RUSSELL 50 70 46 69 / 50 40 20 0 GREAT BEND 52 70 46 71 / 60 30 20 0 SALINA 54 69 47 69 / 80 40 30 0 MCPHERSON 56 71 48 70 / 80 40 30 5 COFFEYVILLE 65 76 53 71 / 70 70 60 10 CHANUTE 64 74 52 70 / 80 60 60 10 IOLA 64 73 51 70 / 80 60 60 10 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && HOWERTON/KRC
Hazardous weather outlook, May 12, 9:30 PM CDT, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE WICHITA KS 930 PM CDT THU MAY 12 2005 KSZ032-033-047>053-067>072-082-083-091>096-098>100-131200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 930 PM CDT THU MAY 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SCATTERED STRONG THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH THE OVERNIGHT HOURS ACROSS MAINLY SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. VERY HEAVY RAINFALL IS LIKELY, WHICH WILL PRODUCE LOCALIZED FLOODING AS STORMS DEVELOP AND MOVE NORTHEAST ACROSS THE SAME AREAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE AREA FOR FRIDAY AND FRIDAY NIGHT. HEAVY RAINFALL WILL BE POSSIBLE FRIDAY MORNING OVER SOUTH CENTRAL AND SOUTHEAST KANSAS, AS A COLD FRONT MOVES SLOWLY EAST ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER REPORTS OF FLOODING ARE GREATLY APPRECIATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM JAKUB/KLEINSASSER/SEDLOCK
In the hours before
Special weather statement, May 12, 7:26 PM CDT, 4 hours 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 726 PM CDT THU MAY 12 2005 KSZ051-052-130100- MARION-MCPHERSON- 726 PM CDT THU MAY 12 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR MARION AND MCPHERSON COUNTIES... AT 715 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MCPHERSON...AND MOVING NORTHEAST AT 45 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. /LAWSON
Local storm report, May 12, 7:58 PM CDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WICHITA KS
758 PM CDT THU MAY 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL SYLVIA 37.96N 98.41W
05/12/2005 0.50 INCH RENO KS EMERGENCY MNGR
0230 PM HAIL ASSARIA 38.68N 97.60W
05/12/2005 0.75 INCH SALINE KS TRAINED SPOTTER
0230 PM HAIL 6 N SYLVIA 38.05N 98.41W
05/12/2005 0.75 INCH RENO KS LAW ENFORCEMENT
0305 PM HAIL 5 S CANTON 38.31N 97.43W
05/12/2005 0.88 INCH MCPHERSON KS AMATEUR RADIO
0306 PM HAIL ANDALE 37.79N 97.63W
05/12/2005 1.75 INCH SEDGWICK KS AMATEUR RADIO
0307 PM TSTM WND GST 5 S CANTON 38.31N 97.43W
05/12/2005 60 MPH MCPHERSON KS AMATEUR RADIO
0312 PM HAIL ANDALE 37.79N 97.63W
05/12/2005 1.00 INCH SEDGWICK KS TRAINED SPOTTER
0319 PM HAIL 5 NE MOUNDRIDGE 38.25N 97.45W
05/12/2005 0.75 INCH MCPHERSON KS LAW ENFORCEMENT
0338 PM FLOOD MOUNDRIDGE 38.20N 97.52W
05/12/2005 MCPHERSON KS LAW ENFORCEMENT
WATER WAS REPORTED OVER THE ROAD AT 27TH AND DAKOTA.
0338 PM HAIL 6 N SYLVIA 38.05N 98.41W
05/12/2005 0.75 INCH RENO KS LAW ENFORCEMENT
0339 PM HAIL 6 N SYLVIA 38.05N 98.41W
05/12/2005 0.75 INCH RENO KS LAW ENFORCEMENT
0339 PM HAIL 6 N SYLVIA 38.05N 98.41W
05/12/2005 0.75 INCH RENO KS LAW ENFORCEMENT
0426 PM HAIL HUTCHINSON 38.07N 97.91W
05/12/2005 0.75 INCH RENO KS CO-OP OBSERVER
0426 PM HAIL 4 W HUTCHINSON 38.07N 97.99W
05/12/2005 0.75 INCH RENO KS CO-OP OBSERVER
0453 PM FLASH FLOOD DURHAM 38.49N 97.23W
05/12/2005 MARION KS EMERGENCY MNGR
ISOLATED AREAS OF WATER OVER ROADS AND WATER COVERING
FIELDS IN DURHAM. RAINFALL RATES OF 3 INCHES PER HOUR.
0457 PM HAIL 5 E CHENEY 37.63N 97.69W
05/12/2005 0.75 INCH SEDGWICK KS AMATEUR RADIO
0500 PM HAIL 7 W GODDARD 37.66N 97.70W
05/12/2005 1.00 INCH SEDGWICK KS AMATEUR RADIO
0508 PM TSTM WND GST DURHAM 38.49N 97.23W
05/12/2005 60 MPH MARION KS LAW ENFORCEMENT
0516 PM FLASH FLOOD MCPHERSON 38.37N 97.66W
05/12/2005 MCPHERSON KS LAW ENFORCEMENT
STREET FLOODING REPORTED IN THE CITY OF MCPHERSON, WATER
ANKLE DEEP.
0520 PM HAIL HALSTEAD 38.00N 97.51W
05/12/2005 0.75 INCH HARVEY KS AMATEUR RADIO
0620 PM HAIL 9 S ANTHONY 37.02N 98.03W
05/12/2005 1.00 INCH HARPER KS PUBLIC
&&
BRWLocal storm report, May 12, 8:43 PM CDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
843 PM CDT THU MAY 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0842 PM FLOOD STERLING 38.21N 98.21W
05/12/2005 RICE KS PUBLIC
MINOR STREET FLOODING REPORTED ACROSS THE CITY.
&&
BRWLocal storm report, May 12, 11:18 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1118 PM CDT THU MAY 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1118 PM FLOOD 2 N DURHAM 38.51N 97.23W
05/12/2005 MARION KS LAW ENFORCEMENT
WATER REPORTED OVER 290TH ROAD...FROM FIELD RUNOFF.
&&
BRWLocal storm report, May 12, 11:21 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1121 PM CDT THU MAY 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 PM FLOOD MCPHERSON 38.37N 97.66W
05/12/2005 MCPHERSON KS LAW ENFORCEMENT
MINOR STREET FLOODING REPORTED ON THE NORTH END OF THE
CITY OF MCPHERSON.
&&
BRWLocal storm report, May 12, 11:36 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1136 PM CDT THU MAY 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1131 PM FLASH FLOOD RAMONA 38.60N 97.06W
05/12/2005 MARION KS LAW ENFORCEMENT
B STREET NORTH OF 2ND STREET WASHED OUT. LYON CREEK OUT
OF ITS BANKS.
&&
BRWThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 2:09 AM CDT | Flash Flood Warning | ICT | Chase | 6 hr |
| May 13, 7:42 AM CDT | Flash Flood Warning | ICT | Chase | 5 hr |
| May 13, 9:55 AM CDT | Flash Flood Warning | ICT | McPherson | 6 hr |
Nearby
Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.